Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Nonlinear equations
and weighted norm inequalities


Authors: N. J. Kalton and I. E. Verbitsky
Journal: Trans. Amer. Math. Soc. 351 (1999), 3441-3497
MSC (1991): Primary 35J60, 42B25, 47H15; Secondary 31B15
DOI: https://doi.org/10.1090/S0002-9947-99-02215-1
Published electronically: April 27, 1999
MathSciNet review: 1475688
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study connections between the problem of the existence of positive solutions for certain nonlinear equations and weighted norm inequalities. In particular, we obtain explicit criteria for the solvability of the Dirichlet problem

\begin{equation*}\begin{split} -& \Delta u = v \, u^{q} + w, \quad u \ge 0 \quad \text{on} \quad \Omega , \\ &u = 0 \quad \text{on} \quad \partial \Omega , \end{split}\end{equation*}

on a regular domain $\Omega $ in $\mathbf{R}^{n}$ in the ``superlinear case'' $q > 1$. The coefficients $v, w$ are arbitrary positive measurable functions (or measures) on $\Omega $. We also consider more general nonlinear differential and integral equations, and study the spaces of coefficients and solutions naturally associated with these problems, as well as the corresponding capacities.

Our characterizations of the existence of positive solutions take into account the interplay between $v$, $w$, and the corresponding Green's kernel. They are not only sufficient, but also necessary, and are established without any a priori regularity assumptions on $v$ and $w$; we also obtain sharp two-sided estimates of solutions up to the boundary. Some of our results are new even if $v \equiv 1$ and $\Omega $ is a ball or half-space.

The corresponding weighted norm inequalities are proved for integral operators with kernels satisfying a refined version of the so-called $3 G$-inequality by an elementary ``integration by parts'' argument. This also gives a new unified proof for some classical inequalities including the Carleson measure theorem for Poisson integrals and trace inequalities for Riesz potentials and Green potentials.


References [Enhancements On Off] (What's this?)

  • 1. D. R. Adams, Weighted nonlinear potential theory, Trans. Amer. Math. Soc. 297 (1986), 73-94. MR 88m:31011
  • 2. D. R. Adams and L. I. Hedberg, Function Spaces and Potential Theory, Springer-Verlag, Berlin-Heidelberg-New York, 1996. MR 97j:46024
  • 3. D. R. Adams and M. Pierre, Capacitary strong type estimates in semilinear problems, Ann. Inst. Fourier, Grenoble 41 (1991), 117-135. MR 92m:35074
  • 4. H. Aikawa and M. Essén, Topics in Potential Theory, Lecture Notes, Uppsala Univ., no. 1, 1994.
  • 5. A. Ancona, Comparison of Green's functions for elliptic operators on manifolds or domains, Preprint 96-11, Université de Paris-Sud, 1996, pp. 1-42.
  • 6. P. Baras and M. Pierre, Critère d'existence de solutions positives pour des équations semi-linéaires non monotones, Ann. Inst. H. Poincaré, Analyse Non Linéaire 2 (1985), 185-212. MR 87j:45032
  • 7. R. F. Bass, Probabilistic Techniques in Analysis, Springer-Verlag, Berlin-Heidelberg-New York, 1995. MR 96e:60001
  • 8. H. Brezis and L. Nirenberg, Positive solutions of nonlinear equations involving critical Sobolev exponents, Comm. Pure. Appl. Math. 36 (1983), 437-477. MR 84h:35059
  • 9. H. Brezis and X. Cabre, Some simple nonlinear PDE's without solutions, preprint (1997), 1-37; Boll. Unione Mat. Ital. Sez. B Artic. Ric. Mat. (8) 1 (1998), 223-262.
  • 10. L. Carleson, Selected Problems on Exceptional Sets, Van Nostrand Math. Studies, no. 13, Van Nostrand, Princeton, 1967. MR 37:1576
  • 11. R. Coifman and G. Weiss, Extensions of Hardy spaces and their use in analysis, Bull. Amer. Math. Soc. 83 (1977), 569-645. MR 56:6264
  • 12. M. Cranston, E. Fabes and Z. Zhao, Conditional gauge and potential theory for the Schrödinger operator, Trans. Amer. Math. Soc. 307 (1988), 171-194. MR 90a:60135
  • 13. K. L. Chung and Z. Zhao, From Brownian motion to Schrödinger's equation, Springer-Verlag, Berlin-Heidelberg-New York, 1995. MR 96f:60140
  • 14. E. B. Dynkin, Superprocesses and partial differential equations, Ann. Probab. 21 (1993), 1185-1262. MR 94j:60156
  • 15. E. B. Dynkin and S. E. Kuznetsov, Superdiffusions and removable singularities for quasilinear partial differential equations, Comm. Pure Appl. Math. 49 (1996), 125-176. MR 97m:60114
  • 16. C. Fefferman, The uncertainty principle, Bull. Amer. Math. Soc. 9 (1983), 129-206.
  • 17. M. Frazier, B. Jawerth and G. Weiss, Littlewood-Paley Theory and the Study of Function Spaces, CBMS-AMS Regional Conf. Series, vol. 79, 1991.MR 92m:42021
  • 18. J. Garcia-Cuerva and J.-L. Rubio de Francia, Weighted Norm Inequalities and Related Topics, North-Holland Math. Studies, vol. 116, North-Holland, Amsterdam, 1985. MR 87d:42023
  • 19. J. Garnett, Bounded Analytic Functions, Academic Press, New York-London-Toronto, 1981.
  • 20. A. E. Gatto, C. Segovia and S. Vági, On fractional differentiation on spaces of homogeneous type, Revista Mat. Iberoamer. 12 (1996), 1-35. MR 97k:42028
  • 21. K. Hansson, Imbedding theorems of Sobolev type in potential theory, Math. Scand. 45 (1979), 77-102. MR 81j:31007
  • 22. K. Hansson, V. G. Maz$'$ya and I. E. Verbitsky, Criteria of solvability for multidimensional Riccati's equations, to appear in Arkiv för Matem.
  • 23. L. I. Hedberg and T. Wolff, Thin sets in nonlinear potential theory, Ann. Inst. Fourier (Grenoble) 33 (1983), 161-187. MR 85f:31015
  • 24. J. Heinonen, T. Kilpeläinen and O. Martio, Nonlinear Potential Theory of Degenerate Elliptic Equations, Clarendon Press, Oxford-New York-Tokyo, 1993. MR 94e:31003
  • 25. H. Hueber and M. Sieveking, Uniform bounds for quotients of Green functions on $C^{1, 1}$-domains, Ann. Inst. Fourier, Grenoble 32 (1982), 105-117. MR 84a:35063
  • 26. N. J. Kalton and L. Tzafriri, Legendre and Jacobi polynomials in $L_{p}$ spaces and the $\Lambda _{p}$ problem, in preparation.
  • 27. R. Kerman and E. Sawyer, The trace inequality and eigenvalue estimates for Schrödinger operators, Ann. Inst. Fourier (Grenoble) 36 (1986), 207-228. MR 88b:35150
  • 28. J. Komlos, A generalization of a problem of Steinhaus, Acta Math. Sci. Hungar. 18 (1967), 217-229. MR 35:1071
  • 29. M. A. Krasnosel$'$skii and P. P. Zabreiko, Geometrical Methods of Nonlinear Analysis, Springer-Verlag, Berlin-Heidelberg-New York, 1984. MR 85b:47057
  • 30. J.-F. Le Gall, A class of path-valued Markov processes and its applications to superprocesses, Probab. Theory Related Fields 95 (1993), 25-46. MR 94f:60093
  • 31. J. Lindenstrauss and L. Tzafriri, Classical Banach Spaces, II, Springer-Verlag, Berlin-Heidelberg-New York, 1979. MR 81c:46001
  • 32. P. L. Lions, On the existence of positive solutions of semilinear elliptic equations, SIAM Review 24 (1982), 441-467. MR 84a:35093
  • 33. B. Maurey, Théorèmes de factorisation pour les opérateurs linéaires à valeurs dans un espaces $L^{p}$, Astérisque, vol. 11, Soc. Math. de France, Paris, 1974. MR 49:9670
  • 34. V. G. Maz$'$ya, On the theory of the $n$-dimensional Schrödinger operator, Izv. Akad. Nauk SSSR, Ser. Matem. 28 (1964), 1145-1172.
  • 35. V. G. Maz$'$ya, Sobolev Spaces, Springer-Verlag, Berlin-Heidelberg-New York, 1985. MR 87g:46056
  • 36. V. G. Maz$'$ya, Beurling's theorem on a minimum principle for positive harmonic functions, Zapiski Nauchn. Sem. LOMI 30 (1972), 76-90; English transl. in. J. Soviet Math. 4 (1972), 367-379.
  • 37. V. G. Maz$'$ya and I. E. Verbitsky, Capacitary estimates for fractional integrals, with applications to partial differential equations and Sobolev multipliers, Arkiv för Matem. 33 (1995), 81-115. MR 96i:26021
  • 38. L. Naïm, Sur le rôle de la frontière de R. S. Martin dans la théorie du potentiel, Ann. Inst. Fourier, Grenoble 7 (1957), 183-281.MR 20:6608
  • 39. E. M. Nikishin, Resonance theorems and superlinear operators, Russian Math. Surveys 25 (1970), 124-187.
  • 40. N. K. Nikolskii, Treatise on the Shift Operator, Springer-Verlag, Berlin-Heidelberg-New York, 1986. MR 87i:47042
  • 41. C. Pérez, Two weighted norm inequalities for Riesz potentials and uniform $L_{p}$-weighted Sobolev inequalities, Indiana Univ. Math. J. 39 (1990), 31-44. MR 92a:42024
  • 42. J. L. Rubio de Francia, Weighted norm inequalities and vector valued inequalities, Harmonic Analysis, Proc., Minneapolis, 1981; , Lecture Notes in Math. 908 (1982), 86-101. MR 83h:42025
  • 43. E. T. Sawyer, Two weight norm inequalities for fractional and Poisson integrals, Harmonic Analysis, Proc., Minneapolis, 1981; Lecture Notes in Math. 908 (1982), 102-127.MR 83k:42020b
  • 44. E. T. Sawyer, Two weight norm inequalities for certain maximal and integral operators, Trans. Amer. Math. Soc. 308 (1988), 533-545.MR 89d:26009
  • 45. E. T. Sawyer and R. L. Wheeden, Weighted inequalities for fractional integrals on Euclidean and homogeneous spaces, Amer. J. Math. 114 (1992), 813-874. MR 94i:42024
  • 46. E. T. Sawyer, R. L. Wheeden and S. Zhao, Weighted norm inequalities for operators of potential type and fractional maximal functions, Potential Analysis 5 (1996), 523-580. MR 98g:42026
  • 47. M. Schechter, Superlinear elliptic boundary value problems, Manuscripta Math. 86 (1995), 253-267. MR 96e:35052
  • 48. J. Serrin, On the Harnack inequality for linear elliptic equations, J. d'Analyse Math. 4 (1956), 292-308. MR 18:398f
  • 49. G. Sweers, Positivity for a strongly coupled elliptic system, J. Geom. Anal. 4 (1994), 121-142. MR 95g:35052
  • 50. S. Treil and A. Volberg, Weighted imbedding and weighted norm inequalities for the Hilbert transform and maximal operators, St. Petersburg Math. J. 7 (1996), 1017-1032. MR 97c:42017
  • 51. B. O. Turesson, Nonlinear Potential Theory and Weighted Sobolev Spaces, Linköping Studies in Sci. and Techn., Dissert. 387, Linköping University, 1995.
  • 52. I. E. Verbitsky and R. L. Wheeden, Weighted inequalities for fractional integrals and applications to semilinear equations, J. Funct. Anal. 129 (1995), 221-241. MR 95m:42025
  • 53. I. E. Verbitsky and R. L. Wheeden, Weighted norm inequalities for integral operators, Trans. Amer. Math. Soc. 350 (1998), 3371-3391. MR 98k:42020
  • 54. R. L. Wheeden and S. Zhao, Weak type estimates for operators of potential type, Studia Math. 119 (1996), 149-160. MR 97d:42013
  • 55. K.-O. Widman, Inequalities for the Green function and boundary continuity of the gradients of solutions of elliptic differential equations, Math. Scand. 21 (1967), 13-67. MR 39:621
  • 56. Z. Zhao, Green function for Schrödinger operator and conditioned Feynman-Kac gauge, J. Math. Anal. Appl. 116 (1986), 309-334. MR 88f:60142
  • 57. W. P. Ziemer, Weakly Differentiable Functions, Springer-Verlag, New York, 1989. MR 91e:46046

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 35J60, 42B25, 47H15, 31B15

Retrieve articles in all journals with MSC (1991): 35J60, 42B25, 47H15, 31B15


Additional Information

N. J. Kalton
Affiliation: Department of Mathematics, University of Missouri, Columbia, Missouri 65211
Email: nigel@math.missouri.edu

I. E. Verbitsky
Affiliation: Department of Mathematics, University of Missouri, Columbia, Missouri 65211
Email: igor@math.missouri.edu

DOI: https://doi.org/10.1090/S0002-9947-99-02215-1
Received by editor(s): March 1, 1997
Received by editor(s) in revised form: August 15, 1997
Published electronically: April 27, 1999
Additional Notes: The first author was partially supported by NSF grant DMS-9500125, and the second by NSF grant DMS-9401493 and the University of Missouri Research Board grant RB-96029.
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society